Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 3, NWS Houston/Galveston, TX

March 31, 2007Colorado County, Wharton County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 31, 2007, 5:26 AM CDT for Colorado County, Wharton County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 5:26 AM CDT (10:26 UTC)
Expired
Mar 31, 2007, 6:15 AM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Colorado County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 100 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:58 AM CDTHAIL 0.88Egypt, TXHAIL REPORTED NEAR TOWN OF EGYPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 3:17 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 311026
TORHGX
TXC089-481-311115-
/O.NEW.KHGX.TO.W.0003.070331T1026Z-070331T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS
  COLORADO COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 AM CDT

* AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 13 MILES SOUTH OF EAGLE LAKE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EAST BERNARD...
  NADA...
  EGYPT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SATURDAY MORNING
FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2951 9604 2950 9604 2949 9608 2943 9603
      2942 9600 2933 9597 2933 9643 2949 9643
      2957 9608

$$
1 follow-up statement
000 
WWUS54 KHGX 311041
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
539 AM CDT SAT MAR 31 2007

TXC089-481-311115-
/O.CON.KHGX.TO.W.0003.000000T0000Z-070331T1115Z/
COLORADO TX-WHARTON TX-
539 AM CDT SAT MAR 31 2007

...A TORNADO WARNING CONTINUES FOR WHARTON AND COLORADO COUNTIES
UNTIL 615 AM CDT...

AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO.  THIS TORNADO WAS LOCATED 10 MILES SOUTHWEST OF EAST
BERNARD...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EGYPT...
  EAST BERNARD...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY 
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.  

IN ADDITION LARGE HAIL WILL BE A THREAT WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SATURDAY MORNING
FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2951 9604 2950 9604 2949 9608 2943 9603
      2942 9600 2933 9597 2933 9643 2949 9643
      2957 9608

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 31, 4:11 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 31, 4:11 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 AM CDT SAT MAR 31 2007

.DISCUSSION...
SEVERE WEATHER ON THE WAY. LONG LIVED SERIES OF HP SUPERCELLS
TRACKING OUT OF THE HILL COUNTRY AND INTO OUR WESTERN COUNTIES
AROUND 415-430 AM (COLORADO/JACKSON COUNTIES) AND BY 630 AM
SHOULD BE ALONG AN ADDICKS TO RICHMOND TO PALACIOS LINE.
IMPRESSIVE SPEED SHEAR IN THE LOW LEVELS WITH HELICITIES RUNNING
200+ IN THE NEAR STORM ENVIRONMENT THOUGH AS IT TRANSLATES EAST
AFTER 12Z THE SHEAR DECREASES. THREATS IN THE SHORT TERM LOOK TO
BE WIND/HAIL BUT CANT RULE OUT BRIEF TORNADO THREAT AS THESE PASS
NORTH AND EAST OF MATAGORDA BAY. HAVE ISSUED UPDATED ZONES WITH
THE TORNADO WATCH.

THE SEVERE THUNDERSTORMS SHOULD BE OUT OF THE CWA BY 18Z AT THE
LATEST THOUGH THE MARINE WATERS MAY BE UNDER THE GUN LONGER.

HEAVY RAIN A GOOD BET WITH THESE SUPERCELLS...EWX RADAR ESTIMATES
HAVE BEEN CONSISTENTLY PAINTING 2-3 PER HOUR RATES AND THAT
SHOULD HOLD AS THEY MOVE INTO THE AREA...AM EXPECTING THE RATES TO
POSSIBLY INCREASE AFTER 12Z AS STORMS SLOW BUT THE SMALL AREAL
COVERAGE OF THE VERY INTENSE RAINS HAS LEAD TO ME TO HOLD OFF ON A
FLOOD WATCH. WE MAY GET SOME SHORT LIVED STREET FLOODING BUT NOT
ANTICIPATING WIDESPREAD FLOOD THREAT. PERHAPS IF THE STORMS WEAKEN
AND LEAVE A BOUNDARY THAT DAYTIME HEATING COULD WORK ON BEFORE THE
PACIFIC AIRMASS ARRIVES AND EXITING SHORT WAVE DEPARTS THEN
PERHAPS A MORE MESOSCALE RAIN EVENT WOULD BE POSSIBLE BUT MY
CONFIDENCE IN THIS OCCURRING IS LOW.

GUIDANCE INDICATES THE FRONTAL BOUNDARY TO STALL NEAR THE COAST OR
MORE LIKELY JUST OFFSHORE THEN RETURN NORTH ON MONDAY AS A S/W
PASSES OVER THE AREA. WILL CARRY 20 POPS DURING THIS PERIOD.
RETURN FLOW IN PLACE MONDAY AFTERNOON IN ADVANCE OF A FAIRLY WELL
MODIFIED COLD FRONT WEDNESDAY MORNING. WILL PROBABLY GET RAIN/TSRA
WITH THIS PASSAGE. TEMPS TO RUN ON THE COOL SIDE WEDNESDAY THROUGH
NEXT SATURDAY.

45/39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  53  84  60  80 /  70   0   0   0  20
HOUSTON (IAH)              72  57  83  63  80 /  70  30   0   0  20
GALVESTON (GLS)            73  65  80  68  77 /  70  50   0  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH NUMBER 98 IN EFFECT FOR AREAS GENERALLY ALONG
AND SOUTH OF A BELLVILLE TO CONROE TO CLEVELAND LINE UNTIL 10 AM.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM CDT THIS
MORNING FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM
HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...45
MARINE/AVIATION...39
Hazardous weather outlook, Mar 30, 3:44 PM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 PM CDT FRI MAR 30 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-312045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
344 PM CDT FRI MAR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

LOCALLY HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE LATE TONIGHT INTO
SATURDAY

.DAY ONE...TONIGHT

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL APPROACH SOUTHEAST TEXAS
OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER CENTRAL
TEXAS AFTER MIDNIGHT AND MOVE EAST. THE BEST CHANCE OF SEVERE
WEATHER WILL REMAIN NORTHWEST OF A COLUMBUS TO CROCKETT LINE OVERNIGHT.
THE PRIMARY SEVERE WEATHER HAZARD WILL BE STRAIGHT LINE DAMAGING
WINDS AND ISOLATED TORNADOES. THE BEST CHANCE FOR HAZARDOUS
WEATHER WILL OCCUR AFTER 2 AM. HEAVY RAIN WILL ALSO BE POSSIBLE
WITH SOME 1 TO 2 INCH TOTALS POSSIBLE OVERNIGHT WEST OF A COLUMBUS
TO CROCKETT LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FIRST HALF OF SATURDAY WILL REMAIN STORMY AS A LINEAR STORM
COMPLEX MOVES ACROSS SOUTHEAST TEXAS. THE PRIMARY SEVERE WEATHER
HAZARD WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THE BEST
CHANCE FOR SEVERE WEATHER WILL OCCUR BEFORE 2 PM. HEAVY RAIN WILL
AGAIN BE POSSIBLE WITH WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES
AND ISOLATED TOTALS BETWEEN 3 AND 5 INCHES POSSIBLE.

FAVORABLE UPPER LEVEL WINDS AND DEEP MOISTURE FAVOR ADDITIONAL
THUNDERSTORMS ON MONDAY. SOME OF THE RAIN COULD AGAIN BE LOCALLY
HEAVY. AT THIS TIME...RAINFALL TOTALS ARE EXPECTED TO AVERAGE
BETWEEN 1 AND 2 INCHES.

A STRONG COLD FRONT IS EXPECTED TO CROSS THE COASTAL WATERS ON
TUESDAY NIGHT. A RAPID WIND SHIFT AND ANOTHER ROUND OF
THUNDERSTORMS WILL ACCOMPANY THE FRONT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD ANTICIPATE
ACTIVATION LATER TONIGHT AND SATURDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 4:22 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado38 min
Mar 31, 4:30 AM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Wharton45 min
Mar 31, 4:59 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado46 min
Mar 31, 5:14 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Wharton61 min
Mar 31, 6:05 AM CDTTornado WarningHGXFort Bend, Harris29 min
Mar 31, 6:23 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris42 min
Mar 31, 6:42 AM CDTSpecial Marine WarningHGX93 min
Mar 31, 8:10 AM CDTSpecial Marine WarningHGX95 min
Mar 31, 9:49 AM CDTSpecial Marine WarningHGX86 min
Mar 31, 11:10 AM CDTSpecial Marine WarningHGX2 hr

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.